Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 15, NWS Blacksburg, VA

January 27, 1998Surry County, Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jan 27, 1998, 8:11 PM EST for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 1998, 8:11 PM EST (01:11 UTC)
Expired
Jan 28, 1998, 12:10 AM EST
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 733 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
733 m²/s²
0-3 km storm-relative helicity
1114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 280115
FFWRNK
NCC171-193-197-280510-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EST TUE JAN 27 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 1210 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN NORTH CAROLINA

   ...SURRY COUNTY
   ...WILKES COUNTY
   ...YADKIN COUNTY
 
REPORTS FROM SURRY...WILKES AND YADKIN COUNTIES IN NORTHWEST NORTH
CAROLINA INDICATE SEVERAL SMALL CREEKS COMING OUT OF THEIR BANKS
WITH MANY OTHERS NEAR CAPACITY. WEATHER SERVICE RADAR IN BLACKSBURG
SHOWED MODERATE TO OCCASIONALLY HEAVY RAIN CONTINUING TO STREAM INTO
THIS REGION FROM THE SOUTHEAST. RAINFALL AMOUNTS OF ANOTHER
THREE QUARTERS OF AN INCH TO AN INCH ARE POSSIBLE THROUGH THE
REMAINDER OF THE EVENING.

EXPECT FLOODING TO BECOME MORE WIDESPREAD IN THIS AREA OVER THE
NEXT COUPLE OF HOURS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COV0ERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 2:20 PM EST, 5 hours 51 minutes earlier.

Area forecast discussion, Jan 27, 2:20 PM EST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EST TUE JAN 27 1998

SNOW AMOUNTS IN THE MOUNTAINS ATTM RANGE FROM A FEW INCHES IN
ALLEGHANY HIGHLANDS AND IN GREENBRIER COUNTY WEST VIRGINIA TO 14
INCHES IN WEST JEFFERSON IN ASHE COUNTY NC. SPOTTER IN WEST
JEFFERSON SAID HE HAS NEVER SEEN IT SNOW AS HARD AS IT IS SNOWING
NOW. SEE PUBLIC INFORMATION STATEMENT FOR LATEST AMOUNTS.

SFC LOW IN ERN SC ABOUT 3 HOURS AHD OF FCST BY NGM AND ETA MDLS.
THINK ETA TRACKS LOW TOO FAR INLAND AND PREFER TRACK OF NGM MDL
ACROSS SE NC BEFORE GOING OUT TO SEA. 18Z SOUNDING HERE INDICATES A
GOOD SNOW SOUNDING AND THINKING HERE IS THAT SNOW WL PREVAIL IN THE
MOUNTAINS...ALONG AND WEST OF THE BLUE RIDGE THIS EVE AND TONIGHT.
SOME SLEET COULD MIX IN A FEW AREAS AND THE PCPN MIGHT GO TO RAIN FOR
A PERIOD OF TIME IN THE ROANOKE VALLEY. EAST OF THE MOUNTAINS...PCPN
TONIGHT MAINLY IN THE FORM OF RAIN.

IN THE COUNTIES OF WILKES...SURRY...PATRICK...FRANKLIN...BEDFORD AND
AMHERST...LOW ELEVATIONS TO GET MAINLY RAIN WITH SNOW IN HIGHER
ELEVATIONS.

AFTER 4 PM...NGM FCSTS NEARLY AN INCH OF LIQUID HERE IN BCB WITH AVN
AROUND 1.35 AND ETA WELL OVER 2 INCHES. THINK ETA MDL IS TOO HIGH
BUT WOULD NOT BE SURPRISED TO SEE WELL OVER AN INCH LIQUID AFTER 4
PM. SAT PICTS SHOWG GOOD FETCH OF MOISTURE AND CONVECTION POINTING
AT OUR CWA. WITH THE TRACK OF THE LOW TO THE SE OF OUT AREA...FEEL
PCPN TO CONT MOST OF TONIGHT. LESS PCPN EXPECTED TONIGHT IN MOUNTAINS
OF NW NC...COMPARED TO SW VA...BUT STILL LOOKS LIKE ANOTHER 5 TO 10
INCHES AFTER 4 PM IN THAT AREA...WITH TOTALS OF 1 TO 2 FEET. IN THE
MOUNTAINS OF SW VA...EXPECT ANOTHER 8 TO 14 INCHES AFTER 4 PM WITH
TOTALS OF 1 TO 2 FEET. ADDITIONAL AMOUNTS OF 4 TO 8 INCHES WITH
TOTALS FROM 6 TO 12 INCHES IN THE ROANOKE VALLEY. TOTALS FROM 4 TO 8
INCHES IN SOUTHERN SHEND VALLEY. IN SE WV...ANOTHER 6 TO 10 INCHES
WITH TOTALS OF 10 TO 16 INCHES.

AS A RESULT...WINTER STORM WARNING TONIGHT FOR ALL AREAS ALONG AND
WEST OF THE BLUE RIDGE. MAY NEED AN ADVISORY FOR THE BORDER COUNTIES
FROM WILKES NC TO AMHERST VA...OR MAY BE HANDLED WITH WARNINGS FOR
ELEVTIONS ABOVE 1500 FEET.

WITH ALL THIS SNOW AROUND...FEEL MAX TEMPS IN THE MOUNTAINS TO BE
HELD DOWN ON WED AND THUR.

FIRST GUESS NMBRS:
ROA 32/44/30/51 +200
LYH 32/46/31/54 +200
DAN 33/50/30/57 +200
BCB 29/39/28/43 +200
BLF 27/40/30/44 +200
BOO 27/37/27/40 +200
WLK 33/46/31/55 +100

MTE

In the hours before

Special weather statement, Jan 27, 3:35 PM EST, 4 hours 36 minutes before
NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>045-280630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EST TUE JAN 27 1998

...WINTER STORM WARNING THROUGH TONIGHT FOR SOUTHEASTERN WEST
VIRGINIA...

...WINTER STORM WARNING THROUGH TONIGHT FOR SOUTHWESTERN VIGINIA
FROM THE BLUE RIDGE WESTWARD...

...WINTER STORM WARNING THROUGH TONIGHT MAINLY ABOVE 1000 FEET FOR
THE VIRGINIA COUNTIES OF PATRICK...FRANKLIN...BEDFORD AND AMHERST...

...WINTER STORM WARNING THROUGH TONIGHT FOR THE NORTHERN
MOUNTAINS OF NORTH CAROLINA...

SNOW WILL CONTINUE WELL INTO THE NIGHT...VERY HEAVY AT TIMES.  SNOW
FALL RATES OF 2 TO 4 INCHES PER HOUR WILL OCCUR AT TIMES IN THE
WARNING AREAS WEST OF THE BLUE RIDGE.

IN THE FOOTHILL COUNTIES OF VIRGINIA SNOW WILL ALSO FALL AT
ELEVATIONS ABOVE 1000 FEET THROUGH MUCH OF THE NIGHT.  WITH SNOW
FALL RATES OF 1 TO 2 INCHES AN HOUR AT TIMES.

VERY LATE TONIGHT THE SNOW IS EXPECTED TO TAPER OFF TO FLURRIES.
TOTAL SNOW AMOUNTS BY DAYBREAK WEDNESDAY WILL RANGE FROM 6 TO 12
INCHES ABOVE 1000 FEET JUST EAST OF THE BLUE RIDGE...A GENERAL TO 6
TO 12 INCHES IN THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...WITH
UP TO 16 INCHES IN THE HIGHER ELEVATIONS.  1 TO 2 FEET TOTAL
ACCUMULATIONS ARE EXPECTED IN THE NEW RIVER VALLEY...THE
MOUNTAIN EMPIRE AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA.
FARTHER WEST AND NORTH...INCLUDING THE ALLEGHANY HIGHLANDS AND
SOUTHEASTERN WEST VIRGINIA 10 TO 16 INCHES WILL ACCUMULATE.

IF YOU ARE OUT ON THE ROADS...YOU WILL LIKELY EXPERIENCE AREAS OF
REDUCED VISIBILITY...ESPECIALLY IN OPEN AREAS WHERE BRIEF WHITE-OUT
CONDITIONS MAY BE EXPERIENCED.  TREACHEROUS DRIVING CONDITIONS WILL
EXIST WITH SNOW PACKED ROADS.

NOGUEIRA
Special weather statement, Jan 27, 3:35 PM EST, 4 hours 36 minutes before
NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>045-280630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EST TUE JAN 27 1998

...WINTER STORM WARNING THROUGH TONIGHT FOR SOUTHEASTERN WEST
VIRGINIA...

...WINTER STORM WARNING THROUGH TONIGHT FOR SOUTHWESTERN VIGINIA
FROM THE BLUE RIDGE WESTWARD...

...WINTER STORM WARNING THROUGH TONIGHT MAINLY ABOVE 1000 FEET FOR
THE VIRGINIA COUNTIES OF PATRICK...FRANKLIN...BEDFORD AND AMHERST...

...WINTER STORM WARNING THROUGH TONIGHT FOR THE NORTHERN
MOUNTAINS OF NORTH CAROLINA...

SNOW WILL CONTINUE WELL INTO THE NIGHT...VERY HEAVY AT TIMES.  SNOW
FALL RATES OF 2 TO 4 INCHES PER HOUR WILL OCCUR AT TIMES IN THE
WARNING AREAS WEST OF THE BLUE RIDGE.

IN THE FOOTHILL COUNTIES OF VIRGINIA SNOW WILL ALSO FALL AT
ELEVATIONS ABOVE 1000 FEET THROUGH MUCH OF THE NIGHT.  WITH SNOW
FALL RATES OF 1 TO 2 INCHES AN HOUR AT TIMES.

VERY LATE TONIGHT THE SNOW IS EXPECTED TO TAPER OFF TO FLURRIES.
TOTAL SNOW AMOUNTS BY DAYBREAK WEDNESDAY WILL RANGE FROM 6 TO 12
INCHES ABOVE 1000 FEET JUST EAST OF THE BLUE RIDGE...A GENERAL TO 6
TO 12 INCHES IN THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...WITH
UP TO 16 INCHES IN THE HIGHER ELEVATIONS.  1 TO 2 FEET TOTAL
ACCUMULATIONS ARE EXPECTED IN THE NEW RIVER VALLEY...THE
MOUNTAIN EMPIRE AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA.
FARTHER WEST AND NORTH...INCLUDING THE ALLEGHANY HIGHLANDS AND
SOUTHEASTERN WEST VIRGINIA 10 TO 16 INCHES WILL ACCUMULATE.

IF YOU ARE OUT ON THE ROADS...YOU WILL LIKELY EXPERIENCE AREAS OF
REDUCED VISIBILITY...ESPECIALLY IN OPEN AREAS WHERE BRIEF WHITE-OUT
CONDITIONS MAY BE EXPERIENCED.  TREACHEROUS DRIVING CONDITIONS WILL
EXIST WITH SNOW PACKED ROADS.

NOGUEIRA
Special weather statement, Jan 27, 3:58 PM EST, 4 hours 13 minutes before
NCZ003>006-019-020-VAZ032>035-043>047-058-059-280705-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EST TUE JAN 27 1998

...FLOOD WATCH IN EFFECT TONIGHT FOR THE NORTHWEST PIEDMONT AND
FOOTHILLS OF NORTH CAROLINA...

RAIN...VERY HEAVY AT TIMES...WILL CONTINUE ACROSS NORTHWESTERN
NORTH CAROLINA INTO TONIGHT.  WITH THE HEAVY RAIN OF EARLIER...THE
GROUND HAS BECOME SATURATED AND ADDITIONAL RAINFALL OF 1 TO 2
INCHES DURING THE EVENING MAY BE ENOUGH TO INITIATE FLOODING OF
SMALL RIVERS AND STREAMS.  ROADS MAY ALSO BECOME FLOODED IN SOME OF
THE HEAVIER DOWNPOURS.

RAIN...POSSIBLY HEAVY AT TIMES...WILL ALSO CONTINUE WELL INTO THE
NIGHT IN THE VIRGINIA PIEDMONT...AND IN THE FOOTHILLS BELOW 1000
FEET.  PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS COULD
OCCUR IN THESE LOCATIONS DURING THE HEAVIER DOWNPOURS ALSO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA
Special weather statement, Jan 27, 3:58 PM EST, 4 hours 13 minutes before
NCZ003>006-019-020-VAZ032>035-043>047-058-059-280705-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EST TUE JAN 27 1998

...FLOOD WATCH IN EFFECT TONIGHT FOR THE NORTHWEST PIEDMONT AND
FOOTHILLS OF NORTH CAROLINA...

RAIN...VERY HEAVY AT TIMES...WILL CONTINUE ACROSS NORTHWESTERN
NORTH CAROLINA INTO TONIGHT.  WITH THE HEAVY RAIN OF EARLIER...THE
GROUND HAS BECOME SATURATED AND ADDITIONAL RAINFALL OF 1 TO 2
INCHES DURING THE EVENING MAY BE ENOUGH TO INITIATE FLOODING OF
SMALL RIVERS AND STREAMS.  ROADS MAY ALSO BECOME FLOODED IN SOME OF
THE HEAVIER DOWNPOURS.

RAIN...POSSIBLY HEAVY AT TIMES...WILL ALSO CONTINUE WELL INTO THE
NIGHT IN THE VIRGINIA PIEDMONT...AND IN THE FOOTHILLS BELOW 1000
FEET.  PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS COULD
OCCUR IN THESE LOCATIONS DURING THE HEAVIER DOWNPOURS ALSO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA
Special weather statement, Jan 27, 4:25 PM EST, 3 hours 46 minutes before
NCZ003>006-019-020-VAZ032>035-043>047-058-059-280705-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EST TUE JAN 27 1998

...FLOOD WATCH IN EFFECT TONIGHT FOR THE NORTHWEST PIEDMONT AND
FOOTHILLS OF NORTH CAROLINA...

RAIN...VERY HEAVY AT TIMES...WILL CONTINUE ACROSS NORTHWESTERN
NORTH CAROLINA INTO TONIGHT.  WITH THE HEAVY RAIN OF EARLIER...THE
GROUND HAS BECOME SATURATED AND ADDITIONAL RAINFALL OF 1 TO 2
INCHES DURING THE EVENING MAY BE ENOUGH TO INITIATE FLOODING OF
SMALL RIVERS AND STREAMS.  ROADS MAY ALSO BECOME FLOODED IN SOME OF
THE HEAVIER DOWNPOURS.

RAIN...POSSIBLY HEAVY AT TIMES...WILL ALSO CONTINUE WELL INTO THE
NIGHT IN THE VIRGINIA PIEDMONT...AND IN THE FOOTHILLS BELOW 1000
FEET.  PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS COULD
OCCUR IN THESE LOCATIONS DURING THE HEAVIER DOWNPOURS ALSO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO G4REAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA
Special weather statement, Jan 27, 4:25 PM EST, 3 hours 46 minutes before
NCZ003>006-019-020-VAZ032>035-043>047-058-059-280705-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EST TUE JAN 27 1998

...FLOOD WATCH IN EFFECT TONIGHT FOR THE NORTHWEST PIEDMONT AND
FOOTHILLS OF NORTH CAROLINA...

RAIN...VERY HEAVY AT TIMES...WILL CONTINUE ACROSS NORTHWESTERN
NORTH CAROLINA INTO TONIGHT.  WITH THE HEAVY RAIN OF EARLIER...THE
GROUND HAS BECOME SATURATED AND ADDITIONAL RAINFALL OF 1 TO 2
INCHES DURING THE EVENING MAY BE ENOUGH TO INITIATE FLOODING OF
SMALL RIVERS AND STREAMS.  ROADS MAY ALSO BECOME FLOODED IN SOME OF
THE HEAVIER DOWNPOURS.

RAIN...POSSIBLY HEAVY AT TIMES...WILL ALSO CONTINUE WELL INTO THE
NIGHT IN THE VIRGINIA PIEDMONT...AND IN THE FOOTHILLS BELOW 1000
FEET.  PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS COULD
OCCUR IN THESE LOCATIONS DURING THE HEAVIER DOWNPOURS ALSO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO G4REAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.